#PNN_Doctors_Computer

A 19-year-old man presented to the emergency department (ED) after falling down a flight of stairs. He denied any health problems or medication use. However, he told clinicians that for the past month or more, he had been experiencing an increasing problem with numbness in his hands and feet. This worsened and he found that his sense of balance was affected. He also noted weakness in his lower legs.

Clinicians initially suspected that the patient's symptoms might be due to Guillain-Barre syndrome, neurological infection, or another neuropathic condition. They performed an extensive workup that included a lumbar puncture, electroneuronography, and an MRI of the medulla totalis. Results of these tests were normal, and there was no evidence of pathology changes on the MRI.

Results of the lab tests and diagnostic workup led to a diagnosis of severe sensorimotor neuropathy. After considering the patient's history and all exam results, ED physicians concluded that his sensorimotor neuropathy was due to functional vitamin B12 deficiency.

His self-reported history of recreational use of nitrous oxide up to 10 times within recent months, mainly on weekends, likely triggered his neuropathy, they determined. The patient had told several members of the ED staff that he had used nitrous oxide about twice per week within recent months (maximum of 50-75 cartridges per time). He said he did not use any other recreational drugs.

Read the Full Article HERE.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.